Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 55, NWS Shreveport, LA

May 27, 1997Harrison County, Panola County, Texas

NWS Shreveport, LA issued this flash flood warning at May 27, 1997, 7:09 PM CDT for Harrison County, Panola County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1997, 7:09 PM CDT (00:09 UTC)
Expired
May 27, 1997, 11:15 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Harrison County, TX, Panola County, TX

The radar

The Shreveport radar (KSHV), 48 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3458 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 280009
FFWSHV
TXC203-365-280415-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...HARRISON COUNTY...PANOLA COUNTY
 
DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE STRONG THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL ACROSS PORTION OF HARRISON AND PANOLA
COUNTIES IN NORTHEAST TEXAS. THE STRONGEST THUNDERSTORMS WERE LOCATED
ACROSS THE SOUTHERN HALF OF HARRISON COUNTY SOUTH OF INTERSTATE 20 AND
ACROSS NORTHERN PANOLA COUNTY.
 
RAINFALL AMOUNTS OF THREE TO FOUR INCHES WERE COMMON ACROSS SOUTHERN
HARRISON AND NORTHERN PANOLA COUNTIES AND ADDITIONAL RAINFALL AMOUNTS OF
TWO TO THREE INCHES WILL BE LIKELY DUE TO THE SLOW MOVEMENT OF THE
STORMS THIS EVENING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATEL Y.
 
13/01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:41 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 27, 3:41 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT TUE MAY 27 1997

LATEST SFC ANALYSIS SHOWS COLD FRONT FROM DRT TO ACT TO JUST NORTH OF
TXK AND LIT.  SATELLITE ANALYSIS SHOWING EXPLOSIVE DEVELOPMENT NEAR ACT
AND NE TX WHERE SVR WARNINGS ARE RUNNING CURRENTLY.  AS STATED IN THE
MORNING PACKAGE...SOUNDINGS ARE RIPE FOR EXPOSIVE DEVELOPMENT ACROSS
THE AREA...WITH UNMODIFIED CAPES IN THE 2000 TO 4000...LI IN THE -7 TO
-12...PW OF 1 TO 2 INCHES...ETC.  THE LIT SOUNDING HAS A BIT MORE
FAVORABLE WIND PROFILE FOR TORNADOES.  TEMPS ARE ONLY IN THE UPPER 70S
TO LOWER 80S ACROSS NE TX...NW LA...AND SW AR...WITH UPPER 80S TO NEAR
90 SE TX AND S LA.

QUICK LOOK AT ETA/NGM COMPARISON RUN SHOWS FRONT ONLY SLOWLY SAGGING
SOUTH ACROSS FA.  H5 TROF SHIFTS SLOWLY EAST WITH VORT MAXES ROTATING
AROUND THE BASE THE NEXT 48 HRS OR SO.  H7 UPWARD VV ARE GREATEST
NGM WITH VALUES OF 6...VALUES OF 3 FOR 12Z WED.  WITH SOME DIFLUENCE
ARLOFT H5 AND HIGHER...THE CURRENT TREND OF EXPLOSIVE DEVELOPMENT
THROUGHOUT TONIGHT WILL CONTINUE.

QUICK LOOK AT NGM MOS...WILL USE PERSISTANCE.

SHV 68/85/65/88 6412   MLU 70/85/66/88 5422

10

In the hours before

Local storm report, May 27, 4:20 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    JEFFERSON                 TX   1.75 INCH HAIL
05/27/97   MARION

0356 PM    BRIGHT STAR               AR   3 INCH HAIL
05/27/97   MILLER                         TWO TO THREE INCH HAIL
                                          FALLING IN SOUTHWEST
                                          MILLER COUNTY BREAKING
                                          WINDOWS OF HOME.  REPORT
                                          RELAYED BY KSLA TV-12.

0402 PM    THREE STATES              TX   .75 INCH HAIL
05/27/97   CASS                           DIME SIZED HAIL REPORTED

0408 PM    ATLANTA                   TX   1 INCH HAIL
05/27/97   CASS

10
Local storm report, May 27, 4:23 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    JEFFERSON                 TX   1.75 INCH HAIL
05/27/97   MARION

0356 PM    BRIGHT STAR               AR   3 INCH HAIL
05/27/97   MILLER                         TWO TO THREE INCH HAIL
                                          FALLING IN SOUTHWEST
                                          MILLER COUNTY BREAKING
                                          WINDOWS OF HOME.  REPORT
                                          RELAYED BY KSLA TV-12.

0402 PM    THREE STATES              TX$   .75 INCH HAIL
05/27/97   CASS                           DIME SIZED HAIL REPORTED

0408 PM    ATLANTA                   TX   1 INCH HAIL
05/27/97   CASS

10
Local storm report, May 27, 5:12 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    VIVIAN                    LA   1 INCH HAIL
05/27/97   CADDO

0420 PM    ELYSIAN FIELDS            TX   1.75 INCH HAIL
05/27/97   HARRISON                       GOFLBALL SIZED HAIL
                                          REPORTED AT ELYSIAN
                                          FIELDS.

0450 PM    DE BERRY                  TX   .5 INCH HAIL
05/27/97   PANOLA

0456 PM    WASKOM                    TX   .5 INCH HAIL
05/27/97   HARRISON

10
Local storm report, May 27, 5:13 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    VIVIAN                    LA   1 INCH HAIL
05/27/97   CADDO

0420 PM    ELYSIAN FIELDS            TX   1.75 INCH HAIL
05/27/97   HARRISON                       GOFLBALL SIZED HAIL
                                          REPORTED AT ELYSIAN
                                          FIELDS.

0450 PM    DE BERRY                  TX   .5 INCH HAIL
05/27/97   PANOLA

0456 PM    WASKOM                    TX   .5 INCH HAIL
05/27/97   HARRISON

10
Local storm report, May 27, 6:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    JEFFERSON                 TX   2.75 INCH HAIL
05/27/97   MARION                         REPORT RELAYED BY KSLA
                                          TV-12

0315 PM    JEFFERSON                 TX   1.75 INCH HAIL
05/27/97   MARION                         REPORT RELAYED BY KSLA
                                          TV-12

0520 PM    2 W REDWATER              TX   1 INCH HAIL
05/27/97   BOWIE

0527 PM    MAUD                      TX   1 INCH HAIL
05/27/97   BOWIE

0532 PM    10 NE MAUD                TX   1 INCH HAIL
05/27/97   BOWIE                          QUARTER SIZED HAIL
                                          REPORTED NEAR WAKE
                                          VILLAGE.

0540 PM    KEITHVILLE                LA   .5 INCH HAIL
05/27/97   CADDO

0542 PM    MAUD                      TX   1.75 INCH HAIL
05/27/97   BOWIE

0553 PM    STONEWALL                 LA   .75 INCH HAIL
05/27/97   DE SOTO

0556 PM    STONEWALL                 LA   .5 INCH HAIL
05/27/97   DE SOTO

0607 PM    FRIERSON                  LA   .75 INCH HAIL
05/27/97   DE SOTO

10
Local storm report, May 27, 6:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    JEFFERSON                 TX   2.75 INCH HAIL
05/27/97   MARION                         REPORT RELAYED BY KSLA
                                          TV-12

0315 PM    JEFFERSON                 TX   1.75 INCH HAIL
05/27/97   MARION                         REPORT RELAYED BY KSLA
                                          TV-12

0520 PM    2 W REDWATER              TX   1 INCH HAIL
05/27/97   BOWIE

0527 PM    MAUD                      TX   1 INCH HAIL
05/27/97   BOWIE

0532 PM    10 NE MAUD                TX   1 INCH HAIL
05/27/97   BOWIE                          QUARTER SIZED HAIL
                                          REPORTED NEAR WAKE
                                          VILLAGE.

0540 PM    KEITHVILLE                LA   .5 INCH HAIL
05/27/97   CADDO

0542 PM    MAUD                      TX   1.75 INCH HAIL
05/27/97   BOWIE

0553 PM    STONEWALL                 LA   .75 INCH HAIL
05/27/97   DE SOTO

0556 PM    STONEWALL                ` LA   .5 INCH HAIL
05/27/97   DE SOTO

0607 PM    FRIERSON                  LA   .75 INCH HAIL
05/27/97   DE SOTO

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:37 PM CDTSevere Thunderstorm WarningSHVPanola38 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningSHVPanola61 min
May 27, 10:31 PM CDTSevere Thunderstorm WarningSHVAngelina59 min
May 27, 10:44 PM CDTTornado WarningSHVAngelina46 min
May 27, 11:33 PM CDTTornado WarningSHVAngelina27 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.